Alert archive / Utah / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 12, NWS Salt Lake City, UT

July 22, 2018Piute County, Sevier County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 22, 2018, 5:25 PM MDT for Piute County, Sevier County, Utah. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2018, 5:25 PM MDT (23:25 UTC)
Expired
Jul 22, 2018, 6:00 PM MDT
In force
35 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Piute County, UT, Sevier County, UT

The radar

The Cedar City radar (KICX), 110 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.4 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2018-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2018-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
2198 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

963 
WUUS55 KSLC 222325
SVRSLC
UTC031-041-230000-
/O.NEW.KSLC.SV.W.0012.180722T2325Z-180723T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
525 PM MDT SUN JUL 22 2018

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  North central Piute County in central Utah...
  South central Sevier County in central Utah...

* Until 600 PM MDT

* At 523 PM MDT, a severe thunderstorm was located near Marysvale, 
  or 10 miles north of Junction, moving north at 20 mph. This storm 
  will affect Highway 89 between Junction and Marysville.

  HAZARD...Quarter size hail. Gusty winds around 50 MPH.

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is possible.

* Locations impacted include...
  Marysvale and Sevier. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3830 11219 3835 11231 3859 11225 3854 11195
TIME...MOT...LOC 2323Z 200DEG 16KT 3838 11221 

HAIL...1.00IN
WIND...<50MPH
 
$$

DVC
2 follow-up statements
447 
WWUS55 KSLC 222352
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
552 PM MDT SUN JUL 22 2018

UTC031-041-230000-
/O.CON.KSLC.SV.W.0012.000000T0000Z-180723T0000Z/
Piute UT-Sevier UT-
552 PM MDT SUN JUL 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTH CENTRAL PIUTE AND SOUTH CENTRAL SEVIER COUNTIES...

At 548 PM MDT, a severe thunderstorm was located near Marysvale, or
17 miles north of Junction, moving north at 20 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Highway 89 between Marysvale and Junction has been closed
in both directions.

Locations impacted include...
Marysvale and Sevier. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3830 11219 3835 11231 3859 11225 3854 11195
TIME...MOT...LOC 2348Z 200DEG 16KT 3849 11216 

HAIL...1.00IN
WIND...<50MPH
 
$$

MS
015 
WWUS55 KSLC 222358
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
558 PM MDT SUN JUL 22 2018

UTC031-041-230007-
/O.EXP.KSLC.SV.W.0012.000000T0000Z-180723T0000Z/
Piute UT-Sevier UT-
558 PM MDT SUN JUL 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIUTE AND SOUTH
CENTRAL SEVIER COUNTIES WILL EXPIRE AT 600 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3830 11219 3835 11231 3859 11225 3854 11195
TIME...MOT...LOC 2357Z 200DEG 16KT 3852 11215 

$$

DVC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 4:12 PM MDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 22, 4:12 PM MDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
412 PM MDT Sun Jul 22 2018

.SYNOPSIS...High pressure will remain in place through the next
week as a typical late July pattern sets up across the region.

&&

.SHORT TERM (Through 12Z Wednesday)...Upper level high pressure
remains centered over New Mexico this afternoon. On the western edge
of this high circulation, a disturbance is rotating through northern
Utah and southwest Wyoming, still helping to kick off showers and
thunderstorms this afternoon. This wave will slowly exit the area
through tonight with skies expected to slowly but surely clear in
most locations.

With flow aloft over Utah gradually becoming west-northwesterly
through tonight and Monday, a drier airmass will begin pushing into
Utah, with precipitable water values across northern Utah forecast
to decrease from 1.00+ inch currently down to ~0.7 inches by late
Monday. Combined with the ridge shifting to a closer-to-overhead
position, this should help reduce the coverage of thunderstorms for
Monday and Tuesday, generally staying more tied to the higher
terrain each afternoon.

As mentioned, the large high circulation is expected to shift
westward and become centered over Arizona and southern Utah by
Tuesday afternoon. This will lead to a significant warming trend
across the forecast area, and particularly in far southern Utah,
where some of the warmest temperatures of the year so far are
expected. As such, have upgraded the Excessive Heat Watch to a
Warning on this shift, which matches up well with neighboring
offices and hopefully will get the word out about this dangerous
heat wave in advance of the Tuesday Pioneer Day holiday.

.LONG TERM (After 12Z Wednesday)...Impacts...Will continue the
Excessive Heat Warning through Thursday for the Dixie/Lake Powell
areas. Temps are expected to remain close to 10 degrees F warmer
than normal in the lowest elevations with little overnight relief
expected Wednesday or Thursday mornings. Drier air filtering in
Friday will allow the heat warning to expire as overnight lows are
expected to cool to the mid 70s...Elsewhere...the rest of the CWA
will remain only 2 to 5 degrees F above normal for this time of
the year, so no heat products are expected ATTM.

Synoptic Discussion...A strong ridge will continue its
retrogression through the week, reaching its apex Wednesday over
southern Arizona. Current ensemble projections indicate H5
heights being within the 90th percentile over AZ/Southern Utah
Tuesday-Thursday. The high will continue its westward propagation
through the week eventually elongating into a N-S oriented ridge
over the western CONUS as we move into the weekend. Both the ECMWF
and NAEFS ensemble guidance are in agreement of a ridge
establishing over the Western CONUS next weekend. This will allow
for a drying trend through the week with scattered afternoon
thunderstorms developing in high terrain areas, then moving off
terrain through the evening/night. The precipitation coverage will
gradually decrease in coverage until Saturday when no precip is
expected across the CWA.

&&

.AVIATION...Northerly winds will prevail at the SLC terminal through
about 06Z before shifting to the southeast.  There is a 20 percent
chance of a thunderstorm directly impacting the terminal through 02Z.

&&

.FIRE WEATHER...Scattered showers and thunderstorms have once
again formed across Utah this afternoon, especially in the northern
and central portions of the state and will linger into the
evening hours. A general drying and warming trend is expected
starting Monday and continuing through mid-week, with some of the
hottest temperatures of the year so far expected in southern Utah.
Relative humidity values will trend downward statewide, but there
should still be enough moisture to allow for primarily terrain-
based storms each afternoon, albeit decreased in coverage from
what has been observed over the last week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Excessive Heat Warning from noon Tuesday to 10 PM MDT
Thursday for UTZ019-021.

WY...None.

&&

SHORT TERM...Schoening
LONG TERM...Bonnette
AVIATION...Struthwolf
FIRE WEATHER...Schoening

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 22, 4:06 AM MDT, 13 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
406 AM MDT Sun Jul 22 2018

UTZ001>016-019>021-517-518-WYZ021-231300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
406 AM MDT Sun Jul 22 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms will be possible across much of the
outlook area this afternoon and evening. Gusty winds and small
hail will be possible with the stronger storms. Isolated flash
flooding will also be possible, mainly near recent burn scars.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Temperatures will increase Monday into Tuesday and remain
elevated through most the week. Those planning outdoor activities
across portions of southern Utah Tuesday into Thursday should be
prepared for the potential for very hot temperatures.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jul 22, 5:09 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
509 PM MDT SUN JUL 22 2018

UTZ518-230000-
Southern Utah Mountains UT-
509 PM MDT SUN JUL 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIUTE COUNTY UNTIL 600 PM
MDT...

At 508 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Junction...moving northeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible.
Flooding is a possibility for small streams and ditches.

Locations impacted include...
Junction and Marysvale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3822 11213 3830 11234 3850 11224 3850 11191
TIME...MOT...LOC 2308Z 205DEG 15KT 3833 11220

DVC

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:35 PM MDTSpecial Weather StatementSLCSalt Lake25 min
Jul 21, 9:05 PM MDTSpecial Weather StatementSLCSalt Lake25 min
Jul 22, 3:09 PM MDTExcessive Heat WarningSLC6 days
Jul 22, 4:07 PM MDTFlash Flood WarningSLCDuchesne3 hr
Jul 22, 5:09 PM MDTSpecial Weather StatementSLCPiute51 min

Nearby

Severe Thunderstorm Warnings in Utah, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.